Alert archive / Iowa / Frost Advisories in 2013
Frost Advisory 2, NWS Des Moines, IA
NWS Des Moines, IA issued this frost advisory at Oct 12, 2013, 3:34 PM CDT for 14 counties in Iowa. It took effect at Oct 13, 2013, 4:00 AM CDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2013, 3:34 PM CDT (20:34 UTC)
- In effect from
- Oct 13, 2013, 4:00 AM CDT
- Expired
- Oct 13, 2013, 8:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Des Moines, IA
Counties Audubon County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Crawford County, IA, Emmet County, IA, Greene County, IA, Guthrie County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1850 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -257 m²/s²
- 0-3 km storm-relative helicity
- -251 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
414 WWUS73 KDMX 122034 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT SAT OCT 12 2013 ...AREAS OF FROST IN PORTIONS OF WESTERN AND NORTHERN IOWA TONIGHT... IAZ004-005-015-023-024-033>035-044>046-057-058-070-130445- /O.NEW.KDMX.FR.Y.0002.131013T0900Z-131013T1300Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...FORT DODGE... DENISON...CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER... ATLANTIC 334 PM CDT SAT OCT 12 2013 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY. * TEMPERATURE...LOWS FROM 33 TO 35 DEGREES WILL PRODUCE AREAS OF FROST EARLY SUNDAY MORNING. * IMPACTS...SENSITIVE VEGETATION MAY BE AFFECTED BY THESE COOL CONDITIONS IF NOT PROTECTED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ CC
2 follow-up statements
938 WWUS73 KDMX 130152 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 852 PM CDT SAT OCT 12 2013 ...AREAS OF FROST IN PORTIONS OF WESTERN AND NORTHERN IOWA TONIGHT... IAZ004-005-015-023-024-033>035-044>046-057-058-070-131000- /O.CON.KDMX.FR.Y.0002.131013T0900Z-131013T1300Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...FORT DODGE... DENISON...CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER... ATLANTIC 852 PM CDT SAT OCT 12 2013 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT SUNDAY... * TEMPERATURE...LOWS FROM 30 TO 35 DEGREES WILL PRODUCE AREAS OF FROST EARLY SUNDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
389 WWUS73 KDMX 130809 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 309 AM CDT SUN OCT 13 2013 ...AREAS OF FROST IN PORTIONS OF WESTERN AND NORTHERN IOWA EARLY THIS MORNING... IAZ004-005-015-023-024-033>035-044>046-057-058-070-131300- /O.CON.KDMX.FR.Y.0002.131013T0900Z-131013T1300Z/ EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...EMMETSBURG... POCAHONTAS...HUMBOLDT...SAC CITY...ROCKWELL CITY...FORT DODGE... DENISON...CARROLL...JEFFERSON...AUDUBON...GUTHRIE CENTER... ATLANTIC 309 AM CDT SUN OCT 13 2013 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING... * TEMPERATURE...LOWS FROM 30 TO 35 DEGREES WILL PRODUCE AREAS OF FROST EARLY THIS MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 12, 3:13 PM CDT, 21 minutes earlier.
Area forecast discussion, Oct 12, 3:13 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 313 PM CDT SAT OCT 12 2013 .SHORT TERM.../TONIGHT/... ISSUED AT 313 PM CDT SAT OCT 12 2013 FROST ADVISORY ISSUED FOR WESTERN AND NORTHWESTERN COUNTIES...VALID FROM 9Z TO 13Z TONIGHT. OTHERWISE...COOL...QUIET WEATHER EXPECTED ACROSS CWA TONIGHT. AREA OF LOW PRESSURE AND ASSOCIATED FRONTAL BOUNDARY WHICH HELPED KEEP WINDS ON THE BREEZY SIDE FRIDAY AND SATURDAY WILL CONTINUE TO MOVE OFF TOWARDS THE GREAT LAKES AND OHIO VALLEY REGION THIS EVENING. HIGH PRESSURE WILL BE MOVING IN BEHIND THIS SYSTEM AND WILL BE CLOSE TO DIRECTLY OVERHEAD OF THE DMX CWA BY SUNDAY MORNING. RESULT WILL BE SIGNIFICANT RADIATIONAL COOLING...WITH LIGHT WINDS...FOR TONIGHT. LOW TEMPERATURES IN NORTHWESTERN COUNTIES AROUND THE 33 TO 36 DEGREE RANGE. ONLY POSSIBLE HINDRANCE TO FROST FORMATION IS DEWPOINT VALUES MAY BE SLIGHTLY TOO LOW. HOWEVER...DEWPOINT DEPRESSION EXPECTED TO BE MINIMAL ENOUGH TO WARRANT FROST ADVISORY IN WESTERN AND NORTHWESTERN COUNTIES. .LONG TERM.../SUNDAY THROUGH SATURDAY/... ISSUED AT 313 PM CDT SAT OCT 12 2013 ONE MAIN SYSTEM TO FOCUS ON IN THE NEAR/LONG RANGE MOVING THROUGH THE STATE MAINLY MONDAY NIGHT INTO TUESDAY. INITIALLY STILL EXPECT QUIET CONDITIONS SUNDAY INTO SUNDAY NIGHT...WITH HIGH PRESSURE OVER THE AREA AND SLOWLY MOVING EAST. RETURN FLOW TO BEGIN SUNDAY NIGHT INTO MONDAY...WITH SOUTHERLY FLOW OFF THE GULF SENDING MOISTURE NORTHWARD INTO THE STATE. THETA-E ADVECTION PUSHES ACROSS THE CWA WITH STRONG WAA IN ADVANCE OF THE SYSTEM MONDAY NIGHT. SFC LOW TO SLIDE FROM NE COLORADO TO NW IA BY 12Z MONDAY. SWATH OF SHOWERS POSSIBLY ISOLATED THUNDERSTORMS EXPECTED TO SPREAD ACROSS THE AREA MONDAY NIGHT INTO EARLY TUESDAY IN WAA REGION OF THE SYSTEM. DRY SLOT TO PUNCH INTO THE WESTERN CWA TUESDAY MORNING...AND CONTINUE TO SPREAD THROUGH ENTIRE CWA BY TUESDAY AFTERNOON WITH MAJORITY OF PRECIPITATION EXPECTED TO WANE FROM WEST TO EAST ACROSS THE CWA TUESDAY. AREA OF WRAP-AROUND PRECIP TO POSSIBLY CLIP THE NORTHWESTERN/NORTHERN CWA TUESDAY NIGHT INTO WEDNESDAY AS THE SFC LOW SLIDES NORTHEASTWARD INTO CENTRAL WI AND UPPER LOW TRACKS JUST NORTHWEST OF THE SFC LOW TRACK. DRY CONDITIONS THEN EXPECTED FOR THE LATTER PORTION OF THE WEEK. EXTENDED MODELS DISAGREE TOWARD LATE IN THE PERIOD WITH THE EC DIGGING A DEEPER BROAD TROUGH ACROSS THE CENTRAL US...DROPPING A SYSTEM INTO THE SOUTHERN PLAINS CLIPPING SOUTHERN IOWA WITH DEF ZONE PRECIP SATURDAY. GFS/GFS ENSEMBLE/GEM LEAN MORE TOWARD KEEPING THE CENTRAL/EASTERN US TROUGH LESS AMPLIFIED ALLOW FOR DRY NORTHWEST FLOW ALOFT FOR THE WEEKEND. PREVIOUS RUN OF THE EC HAD THE DEF ZONE RIGHT ACROSS CENTRAL IA...WITH SOUNDINGS INDICATING A CHILLY RAIN. WILL CONTINUE TO MONITOR THESE PATTERNS...BUT CURRENT TRENDS SUGGEST LEANING TOWARD THE DRY PATTERN FOR THE UPCOMING WEEKEND AT THIS TIME. TEMPERATURES SUNDAY TO STILL REMAIN MILD FOR THIS TIME OF YEAR...WITH TEMPS TRENDING COOLER THROUGH THE PERIOD AS MUCH COLDER AIR TO MOVE INTO THE CWA BY MID WEEK INTO NEXT WEEKEND. TEMPS ALOFT TO APPROACH THE SINGLE DIGITS ABOVE/BELOW 0C...WITH TEMPS EXPECTED TO BE NEAR THE SEASONAL AVERAGES OR SLIGHTLY COOLER BY THE END OF THE PERIOD. && .AVIATION...12/18Z ISSUED AT 1224 PM CDT SAT OCT 12 2013 VFR CONDITIONS EXPECTED THROUGHOUT TAF PERIOD. WINDS WILL REMAIN ON THE SLIGHTLY BREEZY SIDE THROUGH 23Z THIS EVENING. WINDS WILL BE FROM THE WEST TO NORTHWEST AT AROUND 10 TO 15 KT...WITH GUSTS OF 20 TO 25 KT THROUGH 23Z. AFTER THAT...HIGH PRESSURE MOVING INTO IOWA WILL KEEP CONDITIONS FAIRLY CALM AND QUIET. WINDS SHOULD DROP TO 5 KT OR LESS OVERNIGHT...AND STAY AROUND 5 TO 10 KT FOR SUNDAY. && .DMX WATCHES/WARNINGS/ADVISORIES... FROST ADVISORY FROM 4 AM TO 8 AM CDT SUNDAY FOR AUDUBON-CALHOUN- CARROLL-CASS-CRAWFORD-EMMET-GREENE-GUTHRIE-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER. && SHORT TERM...KOTENBERG LONG TERM...BEERENDS AVIATION...KOTENBERG
Hazardous weather outlook, Oct 12, 5:40 AM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 540 AM CDT SAT OCT 12 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-131100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 540 AM CDT SAT OCT 12 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AREAS OF FROST ARE POSSIBLE EARLY SUNDAY MORNING WITH LOW TEMPERATURES APPROACHING THE FREEZING MARK OVER FAR NORTHERN IOWA. ISOLATED THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON THROUGH TUESDAY. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AWB
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.